Is Your Medication Affecting Your Skin?

Whether prescription or over-the-counter, it is not uncommon for medications to have unwanted side effects. These side effects can take on many different forms and affect various parts of the body. The skin, however, is one of the most frequently involved organs in adverse drug reactions. According to several different studies, these “adverse cutaneous drug reactions” (ACDRs) account for anywhere from 10 to 44% of negative side effects from pharmaceutical drugs. Not all of these skin reactions are serious, but some can be deadly if not addressed in a timely manner.

While there are countless medications that can produce an adverse skin reaction in certain individuals, there are a few classes of drugs that are common culprits for ACDRs. These include antibiotics, anticonvulsants, NSAIDs (non-steroidal anti-inflammatory drugs), chemotherapy medications and opioid painkillers. Many experts believe that those who take multiple medications are more at risk for skin side effects, as well as females and the elderly population. Most adverse skin reactions are either immune-based or non-immune-based.

Common Adverse Skin Drug Reactions

The most important step is recognizing an adverse skin reaction and letting your physician know. There may be alternative medications you can take. If the skin reaction is not harmful, you may be able to treat/manage your skin while still taking your medication. In all cases, the risks need to be outweighed with the benefits.

Here are some common types of adverse skin drug reactions:

  • Measles-like Pustules: The most common type of ACDR. These appear as symmetrical lesions on the torso that closely resemble measles. They can spread and be accompanied by fever, chills, burning and itching. Penicillin and other antibiotics are a common culprit.
  • Hives: Another frequent skin reaction caused by certain antibiotics as well as antiepileptic drugs, specific blood pressure medications and opioids. Hives can be a delayed reaction to a prescription, so it is not always easy to pinpoint.
  • Single Lesions: A single oval-shaped lesion on the hands, feet, tongue or genitals that may include blisters and burning/itching. This may be a fixed-drug reaction from taking NSAIDS or antibiotics.
  • Photosensitivity: Many medications will make the skin extra sensitive to UV exposure from the sun (photosensitivity). This may result in burning, blistering and peeling after sun exposure. Cipro and Levaquin are antibiotics that commonly cause this type of skin reaction. Some tricyclic antidepressants are also a culprit.

If you notice a rash, lesion or other type of change in your skin after taking a new drug, we urge you to call your physician or a dermatologist immediately. At Olansky Dermatology, our physicians have a keen understanding of the type of ACDRs that certain pharmaceuticals can cause. We can determine if your skin reaction is mild or severe and recommend the most appropriate action. To learn more or schedule your appointment, call our Atlanta office.

Posted on behalf of Olansky Dermatology Associates